MAUDE Adverse Event Report: BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS IH-CELL I-II-III

BIO-RAD MEDICAL DIAGNOSTICS GMBH REAGENT RED BLOOD CELLS IH-CELL I-II-III
Catalog Number 814030100
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is our initial report on this incident.
 
Event or Problem Description
A customer reported discrepant test results with ih-cell i-ii-iii between echo (device manufactured by a competitor) and ih-1000 when performing validation.The echo gave a 3+ positive result and two ih-1000 analyzers gave negative results during processing an antibody screening.Additionally performed tube liss and tube peg testing both gave negative results.The customer did neither return the supposedly defective product nor the patient samples that had caused false negative test results.We are still waiting for the patient sample.At the time the customer filed his complaint the supposedly defective product was already expired.A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.
 
Additional Manufacturer Narrative
This is our final report on this incident.
 
Event or Problem Description
A customer reported discrepant test results with ih-cell i-ii-iii between echo (device manufactured by a competitor) and ih-1000 during validation of the instrument.The echo gave a 3+ positive result and two ih-1000 analyzers gave negative results during processing an antibody screening.Additionally performed tube liss and tube peg testing both gave negative results.The customer did neither return the supposedly defective product nor the patient samples that had caused false negative test results.We did not receive any sample for the investigation, so our quality laboratory tested lot ih-cell i-ii-iii, #8719011 with ih-card ahg anti-igg, lot: 8623020 (the same lot that was used by the customer).After examination of the antigenicity of the rrbcs, 4 different anti-jka antibodies were tested, partly diluted.All positive and negative reactions were correct.We did not observe any false negative reaction.We found further references in literature: "a number of antibodies with blood group spicificity have been described that reacted only, or much strongly, in the presence of one of the materials: e.G.: paraben (as in liss) / antibody specificity: (anti-jk a).Methyl esters of hydroxybenzoic acid (as in liss) / antibody specificity: (anti-jk a)" applied blood group serology (peter d.Issit+david j.Anstee)."some of the more interesting antibodies associated with the kidd system are those that appear to be liss related because of the parabens (parabens are substances added to preserve reagents that may result in some discrepant serological results) added to these reagents.These antibodies were detected during routine antibody screening procedures and appeared to have no clinical significance.Judd and colleagues theorized that the jka antigen is altered in the presence of paraben.Paraben-related compounds are widely used as preservatives." textbook of blood banking and transfusion medicine (sally v.Rudmann).Our research showed that a number of publications regarding this issue exist.Regarding these indications, we assume, that the echo is picking up a "paraben anti-jk a".Testing by our quality control laboratory confirmed the correct functionality of the allegedly defective lot of ih-cell i-ii-iii, #8719011.The instruction for use contains the following limitation: "low frequency antigens may not always be present on ih-cell i-ii-iii, ih-cell i-ii, and ih-cell pool.Therefore, negative reactions with the screening reagent red blood cells do not always indicate the absence of unexpected antibodies".A review of the batch record documentation showed no irregularities which might have negatively affected the quality of the allegedly defective lot.

Brand Name
REAGENT RED BLOOD CELLS IH-CELL I-II-III
Common Device Name
IH-CELL I-II-III
Manufacturer (Section D)
BIO-RAD MEDICAL DIAGNOSTICS GMBH
industriestrasse 1
dreieich, hessen 63303
GM  63303
MDR Report Key6770091
Report Number9610824-2017-00052
Device Sequence Number1616004
Product Code KSZ
UDI-Device Identifier07611969952267
UDI-Public07611969952267
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 10/27/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/03/2017
Device Catalogue Number814030100
Device Lot Number8719011
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/11/2017
Supplement Date Received by Manufacturer07/11/2017
Initial Report FDA Received Date08/07/2017
Supplement Report FDA Received Date10/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1